Nebraska, 2023

Hail in Nebraska, September 16, 2023

September 16, 2023 · NWS OAX · 2 events in 1 county or zone

A strong upper level low and an attendant cold front initiated a few isolated supercell storms in southeast Nebraska. 75-inch hail in Plymouth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A strong upper level low and an attendant cold front initiated a few isolated supercell storms in southeast Nebraska. A supercell developed in northeast Jefferson County and produced 1.75-inch hail in Plymouth. After a cell split, the right moving cell produced 1-inch hail in Diller.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 16, 1:34 PM CST, 1 minute earlier.

Area forecast discussion, Sep 16, 1:34 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
234 PM CDT Sat Sep 16 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 210 PM CDT Sat Sep 16 2023

Key Messages:

 - There is a Marginal Risk for severe weather with far southeast
   Nebraska having the highest threat. Severe weather potential is
   between 1 PM and 6 PM.

 - Smoke and haze expected to return to the area this this evening
   and will linger into tomorrow morning and afternoon.

 - Above average temperatures are forecast to start the week as
   high temperatures Monday and Tuesday will range from the mid to
   upper 80s.

Today and Tomorrow:
A frontal passage this morning has resulted in some weak
convection and rain showers this morning across the area. There
were a couple of reports of pea sized hail but nothing much more
impactful than that. Rain showers are still ongoing along and
north of that front. The most vigorous precipitation is on the
front in southeast Nebraska where there appears to be increased
strengthening and increased lightning activity. There is a
Marginal Risk for severe weather for that area between 1 and 6 PM.
A severe weather threat seems unlikely. CAMs suggest that MLCAPE
could build to between 1000-1500 J/kg. There is some jet streak
support leading to 40 to 50 kts of deep layer shear. However, low
level shear (~15 kts) and low lapse rates (~7 C/km) are modest.
There could be some localized heavy downpours with some smaller
hail (less than inch). If an updraft can sustain itself, it may be
able to tap into the deep layer shear which could lead to some
1-inch hail and stronger wind gusts.

The front and precipitation should clear the forecast area by 6
PM. Behind the front is smoke and haze from the Canadian
wildfires. At this time, it doesn't look like it'll be terribly
impactful at the surface, but it may lead to degraded air
quality. This afternoon in South Dakota where the smoke has been
observed, visibilities have been reduced to between 2 and 4
miles. That haze will move into the area this evening and linger
into tomorrow morning and perhaps the afternoon. Higher up, expect
clearing of the cloud layer as a surface high moves into the
northern Plains. Clear skies will help overnight low temperatures
drop into the 40s. Sunday should be a very pleasant day (outside
of any potential haze) with clear skies, light winds, and high
temperatures in the 70s.

Monday through Friday:
An upper level ridge will move over the central CONUS late on
Sunday but flattens out fairly quickly. This will lead to strong
low-level return flow beginning Sunday night which will result in
a warm start to the week. Temperatures at the 850 hPa level will
warm to between 20-25C. Temperatures Monday will warm into the mid
to upper 80s and it would be surprising if a few locations did
reach 90 degrees. A weak upper level short wave is progged to move
over the central Plains Monday. That combined with a strong low
level jet could lead to precipitation very late Monday night and
into the overnight hours Tuesday. Severe weather isn't expected,
but the SPC has outlooked that time period with a general thunder
risk which is reasonable considering the lack of synoptic scale
forcing. Tuesday again will be a warm one with temperatures
warming into the mid to upper 80s. There is a chance for rain in
southeast Nebraska and southwest Iowa but the best forcing appears
as it'll be south in Kansas and Missouri.

Toward the end of the forecast period, medium range guidance
suggest a deep long wave trough developing over the West Coast.
This will but the central Plains in an active southwest pattern
which will advect moisture into the area. Medium range guidance
suggest some weak disturbances ejecting ahead of that providing
several chances for precipitation to end the week. The higher
probabilities will come next weekend as the main trough ejects
into the Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1221 PM CDT Sat Sep 16 2023

Primary aviation concern is the Marginal Risk for severe weather
between 18-00Z. Thunderstorm activity is expected to remain south
of KOMA and KLNK terminals. There will be some vicinity rain
showers or even convection near KLNK until 19Z. Precipitation
may sink south and move over KLNK. Once that line does pass, that
area should be in the clear for the rest of the TAF period. The
area of risk for the severe weather is expected in far southeast
Nebraska and southwest Iowa. Winds are expected to remain
northerly for TAF period at less than 10 kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fajman
AVIATION...Fajman
Hazardous weather outlook, Sep 16, 10:39 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1139 AM CDT Sat Sep 16 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170645-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1139 AM CDT Sat Sep 16 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will be possible across southeast
Nebraska and southwest Iowa between 1 PM and 7 PM. The primary
area of concern for storms is south of a line (but not including)
the cities of Crete to Nebraska City to Shenandoah, IA. A couple
of these storms could become strong, capable of producing gusty
winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jefferson

When
September 16, 1:35 PM CST
Where
Jefferson County, 0.53 mi W of Plymouth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.300, -96.990

Trained spotter reported quarter to golf ball sized hail.

Hail, Jefferson

When
September 16, 2:32 PM CST
Where
Jefferson County, 0.87 mi NW of Diller
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.110, -96.940

Trained spotter reported 1-inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132957, 1132956.